Blizzard, Grant
- When
- December 15, 9:00 AM CST to 7:00 PM CST
- Where
- Grant forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Light snow combined with 40 to 50 MPH north winds resulted in near white out conditions and considerable drifting of snow this Monday afternoon and evening. S.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Light snow combined with 40 to 50 MPH north winds resulted in near white out conditions and considerable drifting of snow this Monday afternoon and evening. U.S. Highway 160 from Ulysses west to the Colorado state line was closed due to low visibility for several hours Friday evening. Also, snow drifts as high as 5 feet were reported. However, only 1 to 2 inches of new snow was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 15, 3:20 AM CST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 AM CST MON DEC 15 2003 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE WIND AND SNOW AMOUNTS TODAY INTO THIS EVENING. VIGOROUS UPPER LEVEL SHORTWAVE TROUGH OVER SRN CA AND NV AT 00Z HEADING EAST AT A RAPID PACE. PRETTY DECENT HEIGHT FALLS ON THE ORDER OF 120-150 METERS WERE OCCURRING AHEAD OF THE SHORTWAVE OVER UT/AZ. SURFACE PRESSURE WAS FALLING OVER THE WESTERN HIGH PLAINS AHEAD OF THIS FEATURE. A COLD FRONT WAS LOCATED FROM WESTERN SOUTH DAKOTA INTO SOUTHEAST WYOMING AND HEADING SOUTH. LATEST RUNS OF THE MESO-ETA STILL HAVE THIS FRONT PLUNGING SOUTHEAST ACROSS WESTERN KANSAS AND BASICALLY EXITING THE SOUTHEAST PORTIONS OF THE DDC CWA BY 19-20Z. AS THE UPPER WAVE ROLLS ACROSS SOUTHWEST KANSAS THIS AFTERNOON THERE WILL BE A BRIEF PERIOD OF STRONG LIFT STARTING OUT IN THE WESTERN COUNTIES AROUND OR SHORTLY AFTER NOON AND MOVING EAST AS THE AFTERNOON PROGRESSES. THIS WILL LIKELY RESULT IN A BAND OF LIGHT TO MODERATE SNOW WHICH, COUPLED WITH THE WINDS, WILL CAUSE A SHORT PERIOD OF WHAT COULD BE NEAR BLIZZARD CONDITIONS IN SOME AREAS. MESO-ETA AND ETA BUFR SOUNDINGS ALSO HINTING AT THE POTENTIAL FOR NEAR WARNING CRITERIA WINDS THIS AFTERNOON AS WELL. ACCUMULATING SNOW STILL LOOKS TO BE A GOOD BET WITH SOME LOCATIONS SEEING UP TO TWO INCHES AND MOST AREAS SEEING LESS THAN THAT. WINTER WEATHER ADVISORY FOR SNOW/BLOWING SNOW CURRENTLY IN EFFECT AND FOR NOW WILL CONTINUE WITH IT BUT WILL HIT WINDS AND VISIBILITIES A LITTLE HARDER IN THE BODY OF THE TEXT. THE SNOW SHOULD BE TAPERING OFF LATER THIS AFTERNOON OVER MY WESTERN ZONES. HAD CONSIDERED ENDING THE ADV IN THAT AREA BY 00Z BUT GIVEN THE STRONG WINDS CONTINUING INTO THIS EVENING AND POTENTIAL FOR SOME AREAS OF BLOWING SNOW, WILL LET IT RIDE UNTIL MIDNIGHT AS IS CURRENTLY THE CASE. ONLY OTHER SIGNIFICANT CHANGE TO THE FORECAST WAS TO RAISE MAX TEMPS IN THE SOUTHWEST FOR TODAY. KEHA WAS STILL IN THE LOW 40S WITH WEST WINDS AT 10-15 KT SO THAT AREA HAS THE POTENTIAL TO WARM THIS MORNING BEFORE THE FRONT ARRIVES. REMAINDER OF THE FORECAST LOOKED PRETTY GOOD AND DID NOT MAKE ANY SIGNIFICANT CHANGES. DAYS 3-7... ONLY COSMETIC CHANGES MADE TO THE GOING EXTENDED FORECAST. THE REAL CHALLENGE APPEARS TO BE HIGH TEMPERATURE FORECAST LATER ON IN THE WEEK WITH A SERIES OF S/WV TROUGHS MOVING SOUTHEAST THROUGH THE NORTHERN PLAINS INTO THE CONFLUENT NORTHWEST FLOW OVER THE MIDWEST. THE LATEST GFS AND UKMET SOLUTIONS SHOW A DEEPER LONGWAVE TROUGH OVER EASTERN NORTH AMERICAN VERSUS THE PREVIOUS RUNS, WHICH WOULD PUT THE CENTRAL PLAINS IN CLOSER PROXIMITY TO THE NORTHWEST FLOW AND SUBSEQUENT BRIEF, GLANCING SHOTS OF COOLER AIR AS SHORT WAVES ENTER THE BACKSIDE OF THE LONGWAVE TROUGH. THEN TOWARDS THE WEEKEND, STILL VARIOUS SCENARIOS DEPICTED BY THE GLOBAL SOLUTIONS WITH RESPECT TO A CUTOFF SYSTEM OFF THE PACIFIC COAST. A LOT DEPENDS ON THE STRENGTH OF OF THE EASTERN NOAM LONGWAVE TROUGH. IF THIS FEATURE REMAINS ANCHORED AND STRONG, THEN ANY SYSTEM (INCLUDING WHAT REMAINS OF THE CUTOFF) WILL BECOME ABSORBED IN THE NORTHWEST FLOW REGIME WITHOUT MUCH IN THE WAY OF PRECIPITATION CHANCES FOR OUR NECK OF THE WOODS. && .PRELIMINARY POINT TEMPS/POPS... DDC 43 20 40 20 / 60 60 00 00 GCK 41 18 39 19 / 60 30 00 00 EHA 51 18 39 18 / 60 30 00 00 LBL 47 19 40 19 / 60 50 00 00 HYS 38 19 37 18 / 60 50 00 00 P28 41 24 38 22 / 70 80 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...WINTER WEATHER ADVISORY - BLOWING AND DRIFTING SNOW MONDAY AFTERNOON AND EVENING. KSZ-030-031-043>046-061>066-074>081-084>090-151000- && GERARD/UMSCHEID
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 455 AM CST MON DEC 15 2003 KSZ030-031-043>046-061>066-074>081-084>090-161100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 455 AM CST (355 AM MST) MON DEC 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT AN INTENSE UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT AT THE SURFACE WILL MOVING EAST ACROSS THE CENTRAL HIGH PLAINS TODAY. A PERIOD OF LIGHT TO MODERATE SNOW WILL OCCUR AS THE SYSTEM MOVES OUT. IN ADDITION, NORTH WINDS BEHIND THE FRONT WILL INCREASE TO 30 TO 40 MPH WITH GUSTS TO OVER 50 MPH POSSIBLE. THIS WILL RESULT IN A PERIOD OF BLOWING AND DRIFTING SNOW THAT WILL REDUCE VISIBILITIES AND CAUSE HAZARDOUS TRAVEL CONDITIONS FOR A TIME THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. GERARD
The national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328733, 5328734, 5328735.